By ems4life Latest Reply 2013-06-13 22:03:42 -0500
Started 2013-06-13 09:59:40 -0500

Hello everyone i was recently diagnosed with diabetes and was put on metformin. Can anybody tell me the cons of this medication and will i be able to stop taking it over time. Sorry i new to all this and having trouble trying to get a grasp.

4 replies

cakeybakes 2013-06-13 22:03:42 -0500 Report

I've been on it for years and it has helped with a lot of issues for me. It upset my stomach somewhat at first. But I also found that it upset it only when I indulged in too many starch carbs. You will learn what does it for you rather quickly. Good luck! And keep a good dialogue with your healthcare provider.

ems4life 2013-06-13 14:41:27 -0500 Report

Thanks, im hoping to get off it soon, i work out a lot and eat well for the most part, so hopefully not to long.

Nick1962 2013-06-13 15:34:11 -0500 Report

Well best of luck and hope you can. My doctor was against it, but made a deal with me that if I could drop my A1c by at least a point in 3 months, he'd let me stay off it if unless I didn't continue the trend. It worked.

Nick1962 2013-06-13 13:44:53 -0500 Report

From what I’ve been told, and heard around here (I was only on it a month), early on it causes some stomach upset that goes away. I developed lactic acidosis on it, but found out it was because of some unknown (at the time) contraindications I had to the drug. I’ve only heard of one or two other similar cases though. Since it’s the most widely prescribed anti-diabetic drug in the world, it seems pretty safe.

For many people it’s only temporary while they work to get control through diet. For some though, depending on “how diabetic” you are or what the cause is, it may be permanent.